Sunshine and Medication
By Beth Greenway, RN, Gayco Consultant Nurse
During this time of year, most people look forward to hours of enjoying the beach, swimming pool, lake and so many more outside activities that we may not think about the potential complication of mixing sunshine with medication.
Medications that make you more sensitive to sunlight are photosensitizers. Photosensitizing medications may cause severe sunburn, itching, hives, swelling of the skin, and excessive dryness. Even short periods of time in the sun can lead to developing a rash or sunburn.
If your physician has prescribed a medication that may make you “sun-sensitive”, there are a few steps you need to take to protect your skin from damage. First off, limit the amount of time that you spend in the sun, especially from 10 a.m. to 4 p.m. Apply a broad-spectrum sunscreen, with at least a 30 SPF rating, 30 minutes before sun exposure. For extended time in the sun, reapply sunscreen every two hours. You may also choose to wear sun-protective clothing such as collared shirts with long sleeves, pants or long beach cover-up, a wide-brimmed hat and always protect your eyes.
The following is just a short list of a few more commonly prescribed medications that may lead to sun-sensitivity.
Antibiotics: doxycycline, Cipro, Levaquin, Bactrim, Septra
Diuretics: Lasix, hydrochlorothiazide (HCTZ), Bumex
Antihypertensives: Cardizem, Aldactazide, Nifidepine ( Aldalat, Afedital)
Antihistamines: Benadryl, promethazine
Anti-inflammatories: Ibuprofen (Advil), naproxen (Aleve)
Cholesterol drugs: atorvastatin, lovastatin, pravastatin, simvastatin
This, of course, is just a short list of medications that may cause you to be more sensitive to the sun. Consult with your doctor or pharmacist concerning your current drug regimen to ensure you are taking the best care of your skin.